Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 77, NWS Jackson, MS

April 11, 2004Madison County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 11, 2004, 1:00 AM CDT for Madison County, Mississippi. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2004, 1:00 AM CDT (06:00 UTC)
Expired
Apr 11, 2004, 2:15 AM CDT
In force
75 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Madison County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 6.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2072 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 110600
SVRJAN
MSC089-110715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1259 AM CDT SUN APR 11 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 215 AM CDT

* AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FLORA...OR ABOUT 14 MILES WEST OF
  GLUCKSTADT...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR I-55 EXIT 119 AT 120 AM CDT
  BE NEAR CANTON AT 125 AM CDT
  BE NEAR I-55 EXIT 124 AT 130 AM CDT
  BE NEAR CAMDEN AT 155 AM CDT

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.

LAT...LON 3254 9049 3270 9008 3287 8996 3287 8973
          3272 8973 3260 9004 3251 9022

$$

CRAVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 10:50 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 10, 10:50 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1050 PM CDT SAT APR 10 2004

.DISCUSSION...
THE NORTHERN HALF OF THE CWA IS FINALLY...AND THANKFULLY...GETTING A
DECENT COVERAGE OF RAINFALL TONIGHT. WE HAVE BEEN WATCHING ISOLATED
SHOWERS AND THUNDERSTORMS IN THE VICINITY OF SURFACE BOUNDARIES GROW
MORE NUMEROUS OVER THE PAST SEVERAL HOURS AS A WEAK UPSTREAM WAVE
APPROACHES. INDIVIDUAL STORMS HAVE BEEN LOOKING LESS IMPRESSIVE
LATELY AS SURFACE INSTABILITY EBBS AWAY. ALTHOUGH SOME STRONGER
STORMS ARE STILL POSSIBLE WITH 30 TO 40 KTS OF 0-6 KM SHEAR
AVAILABLE...WE ARE NOT EXPECTING WIDESPREAD SEVERE WEATHER FOR THE
REST OF THE NIGHT. THE HWO IS BEING UPDATED TO REFLECT THIS THINKING
AND ALSO TO SHOW THAT ANY SEVERE WEATHER TOMORROW SHOULD BE LIMITED
TO THE FAR SOUTHEASTERN CWA...WHERE THE SURFACE BOUNDARY WILL LIKELY
HANG UP AFTER ITS OVERNIGHT MIGRATION.

I WILL UPDATE THE ZONES TO FIT RECENT PRECIPITATION TRENDS -
GENERALLY UPPING POPS IN CENTRAL AND SOUTHWEST ZONES WHERE AN MCS OF
MARGINAL POTENTIAL SHOULD TRACK OVER BEFORE MORNING. ALSO WILL TWEAK
OTHER GRID PARAMETERS SLIGHTLY ALTHOUGH NO MAJOR ADJUSTMENTS
EXPECTED IN ANY OF THE FORECAST FIELDS FOR TONIGHT.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

50
Hazardous weather outlook, Apr 10, 10:53 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1053 PM CDT SAT APR 10 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111938-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1053 PM CDT SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY OVER
EXTREME SOUTHEAST MISSISSIPPI...INCLUDING THE CITY OF
HATTIESBURG.  THE MAIN SEVERE WEATHER RISKS WILL BE LARGE HAIL
AND WIND GUSTS UP TO 60 MILES AN HOUR.

STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY OVER THE
REMAINDER OF MISSISSIPPI...AS WELL AS EXTREME SOUTHEAST ARKANSAS
AND EAST LOUISIANA.  HAIL SMALLER THAN THREE QUARTERS OF AN INCH
AND WIND GUSTS UP TO 50 MILES AN HOUR WILL BE POSSIBLE ACROSS
THIS AREA.

LOW PRESSURE NEAR NATCHEZ LATE THIS EVENING WILL MOVE NORTHEAST
INTO CENTRAL ALABAMA OVERNIGHT.  MEANWHILE...A COMPLEX OF
THUNDERSTORMS...LOCATED ALONG A COLD FRONT...WILL MOVE FROM THE
UPPER TEXAS COAST INTO THE GULF OF MEXICO.  THIS COMPLEX  OF
THUNDERSTORMS WILL AID IN THE DEVELOPMENT OF ANOTHER AREA OF LOW
PRESSURE SOUTH OF THE LOUISIANA COAST DURING THE DAY SUNDAY.

THUNDERSTORMS WILL MOVE INTO AND ACROSS THE AREA TONIGHT AND
CONTINUE DURING THE DAY SUNDAY...AS A DISTURBANCE MOVES THROUGH
THE UPPER ATMOSPHERE.  WHILE COLD TEMPERATURES IN THE UPPER PART
OF THE ATMOSPHERE SUGGEST THAT HAIL WILL BE A POSSIBILITY WITH
THE STRONGER STORMS...MOST OF THE INSTABILITY AND WIND SHEAR
NEEDED FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE CONFINED TO
AREAS EAST OF THE COLD FRONT.  RIGHT NOW...THIS APPEARS TO BE FAR
SOUTHEAST MISSISSIPPI.

...FLOODING...
EVEN THOUGH IT HAS BEEN DRY...WITH RAIN AND THUNDERSTORMS
EXPECTED OVER MUCH OF THE AREA OVERNIGHT AND SUNDAY...SOME
PONDING OF ROADWAYS AND LOW-LYING AREAS WILL BE POSSIBLE.
RAINFALL AMOUNTS THROUGH SUNDAY EVENING ARE EXPECTED TO AVERAGE
HALF INCH AND AN INCH...WITH A FEW SPOTS RECEIVING SLIGHTLY
HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

...DAYS TWO AND THREE...SUNDAY NIGHT THROUGH TUESDAY NIGHT...
A SERIES OF UPPER-LEVEL DISTURBANCES WILL KEEP THE POSSIBILITY OF
STRONG THUNDERSTORMS OVER EXTREME SOUTHEAST ARKANSAS...EAST
LOUSIANA...AND MUCH OF MISSISSIPPI INTO THE EARLY PART OF NEXT
WEEK.

...DAYS FOUR THROUGH SEVEN...TUESDAY NIGHT THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED OVER EXTREME SOUTHEAST MISSISSIPPI
SUNDAY.  OTHERWISE...ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BUTTS

...CORRECTED SPOTTER CALL TO ACTION STATEMENT...

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:16 PM CDTSevere Thunderstorm WarningJANWashington44 min
Apr 11, 1:18 AM CDTSevere Thunderstorm WarningJANFranklin47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.